Kansas, 2021

Extreme Cold in Kansas, February 6 to 18, 2021

February 6 to 18, 2021 · NWS ICT · 25 events in 25 counties and zones

A historic cold outbreak overspread all of the Plains on February 6th and lasted through February 18th. A persistent Arctic airmass like this hasn't affected the region since the 1980s.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A historic cold outbreak overspread all of the Plains on February 6th and lasted through February 18th. A persistent Arctic airmass like this hasn't affected the region since the 1980s. There were days where the high temperature did not make it out of the single digits. The Arctic surge made it all the way down to south Texas, where snow was observed on the beaches of Galveston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 5, 11:37 PM CST, 23 minutes earlier.

Area forecast discussion, Feb 5, 11:37 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1137 PM CST Fri Feb 5 2021

.SHORT TERM...(This evening through Monday night)
Issued at 245 PM CST Fri Feb 5 2021

Currently have broad upper troughing from the Upper Mississippi
Valley into the northeast CONUS with an upper impulse over the
Northern Rockies. Meanwhile, another piece of energy is quickly
approaching central Saskatchewan. At the surface, cold front
stretches across northern MO and into western Nebraska.

Upper impulse over the Northern Rockies will quickly dive
southeast and will be moving into the Southern High Plains by Sat
morning. At the same time, the vort lobe over central Canada will
also dive southeast and will be moving into the Northern Plains by
Sat morning and into the Upper Mississippi Valley by Sat
afternoon. This will result in a strong cold front surging through
the forecast area late tonight through Sat. Frontogenesis in the
800-700mb level will develop a transient band of snow that is
expected to sweep across central/northeast KS in the 10z-17z time
frame. Would not be surprised if there is some decent snow rates
in this band with models showing some decent mid level lapse
rates along with much of the temp profile in the prime dendritic
snow growth zone. Did go ahead and throw a few counties into a
winter weather advisory for snow amounts in the 1-2" range.

Snow will be moving off to the east by early Sat evening as polar
air continues to slowly spill into the area. Another upper impulse
is expected to move out of the Central Rockies and into the High
Plains by early Sun morning which will bring another round of
light snow to Nebraska and far northern KS with the bulk of this
activity staying north of the forecast area. The bigger story for
the Sun-Mon night time frame will be a reinforcing shot of even
colder air which we have been advertising the last several days.
Highs on Mon over central KS won't make it out of the teens with
wind chills late Mon night into Tue morning around -15 for central
KS and around -10 for south central KS

.LONG TERM...(Tuesday through Friday)
Issued at 245 PM CST Fri Feb 5 2021

By Tue, longwave troughing will encompass most of the CONUS with
a deep polar upper low situated over northern Ontario. This will
keep the Plains into the Mississippi Valley locked into an Arctic
airmass. Snowfall chances look to increase for the Wed night into
Thu time frame as mid level flow backs ahead of an approaching
wave. Would not be shocked if snowfall chances are increased with
later forecasts. We look to be locked-in to this very cold pattern
through at least the weekend if not longer as the Polar upper low
retrogrades back to the southwest across southern Canada. This
looks to be one of the more prolonged cold outbreaks we have had
in several years.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1134 PM CST Fri Feb 5 2021

A fast moving storm system will move out of the Northern Rockies
and impact the area on Saturday morning. Light snow will spread
across the area during the morning and early afternoon hours
before quickly moving east of the area. Ceilings will lower with
widespread IFR/MVFR developing by mid-morning and lingering
through the early afternoon hours before conditions begin to
improve from west to east as the storm system races eastward away
from the region. Much colder air will spread south across the
area in the wake of the system with breezy northeast winds
anticipated with continued mid clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    29  33  15  31 /  10  40   0   0
Hutchinson      27  30  14  30 /  10  40   0   0
Newton          27  29  12  29 /  10  60   0   0
ElDorado        28  32  13  30 /  10  50   0   0
Winfield-KWLD   31  37  18  34 /  10  40   0   0
Russell         24  28  11  27 /  30  40  10  10
Great Bend      25  30  13  31 /  20  30  10   0
Salina          25  29  10  24 /  30  80  10  10
McPherson       26  28  12  28 /  20  60  10  10
Coffeyville     29  38  18  34 /   0  50   0   0
Chanute         28  32  13  31 /   0  80   0   0
Iola            27  31  12  29 /   0  90   0   0
Parsons-KPPF    28  36  15  33 /   0  60   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 2 PM CST Saturday for
KSZ033-049-051>053.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...MWM
Hazardous weather outlook, Feb 5, 3:44 PM CST, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
344 PM CST Fri Feb 5 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
344 PM CST Fri Feb 5 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Arctic air will plunge south across the area on Saturday. Light snow
is expected to accompany the colder air, especially across central
Kansas where an inch or two of accumulation is possible in the
morning. See latest winter weather advisory for additional details.

Arctic air will impact the area next week with temperatures
expected to remain below freezing much of the time. There may also
be occasional chances for light snow or flurries and freezing
drizzle. Dangerously low wind chills can also be expected. This
will likely be a long duration outbreak of cold air which could
extend into the following weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Sedgwick

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Sedgwick forecast zone
Deaths
2 direct, 0 indirect
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Consecutive days below 32 degrees.

12 consecutive days of temps below 32 in Wichita (ended 02/18). This was the longest stretch since 1983(18 days). The longest on record is 24 days in 1895.

Consecutive days below 20 degrees.

9 consecutive days of temps below 20 in Wichita (ended 02/16). This was the longest stretch since 1983(9 days). The longest on record is 11 days in 1899.

Consecutive days with a low temp below zero.

The final stretch was 3 days for Wichita (ended 02/16). This was the longest stretch since 1996. The longest stretch on record for Wichita is 8, back in 1983.

Consecutive days with 1 inch or more of snow on the ground.

The final stretch for Wichita was 13 days (ended 02/19). The longest stretch since 1993 and 8th longest on record. Longest stretch was 28 days, back in 1988.

Extreme Cold/Wind Chill, Neosho

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Neosho forecast zone
Reported by
ASOS
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Consecutive days below 32 degrees.|13 consecutive days of temps below 32 in Chanute (ended 02/19). This was the longest stretch since 1983(14 days), which is the record.

Consecutive days below 20 degrees.|9 consecutive days of temps below 20 in Chanute (ended 02/16). This was the longest stretch on record.

Consecutive days with a low temp below zero.|The final stretch was 3 days for Chanute (ended 02/16). This was the longest stretch since 2011. The longest stretch on record for Chanute is 8, back in 1983.

Extreme Cold/Wind Chill, Saline

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Saline forecast zone
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Consecutive days below 32 degrees.|12 consecutive days of temps below 32 in Salina (ended 02/17). This was the longest stretch since 1983(15 days).

Consecutive days below 20 degrees.|10 consecutive days of temps below 20 in Salina (ended 02/16). This was the longest stretch on record.

Consecutive days with a low temp below zero. |The final stretch was 3 days for Salina (ended 02/16). This was the longest stretch since 2016.

Extreme Cold/Wind Chill, Allen

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Allen forecast zone
Reported by
Mesonet
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Barton

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Barton forecast zone
Reported by
Mesonet
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Butler

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Butler forecast zone
Reported by
Mesonet
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Chase

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Chase forecast zone
Reported by
Mesonet
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Chautauqua

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Chautauqua forecast zone
Reported by
Mesonet
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Cowley

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Cowley forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Elk

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Elk forecast zone
Reported by
Mesonet
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Ellsworth

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Ellsworth forecast zone
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Greenwood

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Greenwood forecast zone
Reported by
Mesonet
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Harper

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Harper forecast zone
Reported by
Mesonet
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Kingman

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Kingman forecast zone
Reported by
Mesonet
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Labette

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Labette forecast zone
Reported by
Mesonet
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Lincoln

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Marion

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Marion forecast zone
Reported by
Mesonet
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, McPherson

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
McPherson forecast zone
Reported by
Mesonet
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Reno

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Reno forecast zone
Reported by
Mesonet
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Montgomery

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Montgomery forecast zone
Reported by
Mesonet
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Rice

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Rice forecast zone
Reported by
Mesonet
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Russell

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Russell forecast zone
Reported by
Mesonet
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Sumner

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Sumner forecast zone
Reported by
Mesonet
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Wilson

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Wilson forecast zone
Reported by
Mesonet
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

Extreme Cold/Wind Chill, Woodson

When
February 6, 12:00 AM CST to February 18, 12:00 AM CST
Where
Woodson forecast zone
Reported by
Mesonet
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

A significant outbreak of cold weather occurred across all of central and southeast Kansas. Numerous records were broken, tied, or were very close. These included the consecutive number of days below 32 degrees, 20 degrees, or overnight lows below 0 degrees. Widespread pipe failures were noted across the region.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Sedgwick2021-02-06UnknownDirect
Extreme Cold/Wind Chill, Sedgwick2021-02-15UnknownDirect
Extreme Cold/Wind Chill, Cowley2021-02-0667FemaleOutside/Open AreasDirect

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944502, 944503, 944505, 944506, 944507, 945328, 945331, 945338, 945339, 945341, 945342, 945343, 945344, 945345, 945347, 945348, 945349, 945350, 945351, 945352, 945353, 945354, 945355, 945356, 945357.